Ohio, 2016

Damaging Wind in Ohio, August 14, 2016

August 14, 2016 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed in a very moist and unstable airmass producing heavy rain and some strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in a very moist and unstable airmass producing heavy rain and some strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 14, 5:53 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 14, 5:53 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
653 AM EDT SUN AUG 14 2016

.SYNOPSIS...
A surface based boundary will lay out southwest to northeast over
the region and act as a focus for showers and thunderstorms to
develop and regenerate along today. A weak upper level shortwave
will cross east of the region tonight and provide a lull in most
thunderstorm activity overnight. Another surface low will develop
in the midwest and move northeast towards Michigan on Monday,
preceded by a weak warm front in the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A very weak ridge of high pressure will act as a boundary for
showers and thunderstorms to focus on today. The main area of
storms will run southwest to northeast through metropolitan Dayton
this morning. Most of the models available show a rapid decrease
in storms this afternoon as a weak upper level shortwave crosses
the region.

Have stripped southeast CWA from the flash flood watch earlier
this morning given that any storms that hit them will be later
today and not have as high potential for training over any
particular area. Highs will be muted and struggle to get past 80
from a Richmond-Piqua-Bellefontaine line where the rain will
persist the longest today. Further southeast of the I-71 corridor
readings will reach into the mid 80s until the rain pushes in late
today.

High PWAT values and threat for regenerative processes and a
continual moisture feed dictate that the storms that occur today
keep their potential for flash flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
A lull in the shower and thunderstorm activity is expected for
much of the overnight period, until the aforementioned high
pressure ridge acts as an inverted trough at the surface and
shifts slightly northwest. Storms will nose into the Ohio Valley
from the southwest along this boundary late tonight and become
more widespread early Monday, primarily northwest of a Richmond-
Lima line. A surface circulation will then track along the
boundary through far northwest Ohio overnight Monday.

Another lull between systems is forecast for the CWA on Tuesday
but the chance of individual thunderstorms cannot be ruled out for
any time during the day or for any particular location.

Temperatures over the daytime periods will be highly dependent on
where the rain lays out. Spots to the southeast from Maysville to
Portsmouth to Chillicothe may reach the upper 80s if the rains
hold off on each day. Overnight lows will drop off into the 60s to
around 70 in what is actually a not insignificant cooldown from
previous nights min temps.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
It isn't until late Wednesday that the ridge begins to break down
and the interruption of the moisture feed begins to occur as the
mid level ridge breaks down and the better shortwave activity
lifts to the east. Left lingering chances of showers and
thunderstorms through Thursday with the lingering instability over
the area.

The best chances for a precipitation lull will be late Friday into
Friday night ahead of the next strong shortwave dropping out of the
northern plains...with yet another mid level ridge developing over
the far eastern U.S...bringing a more focused shower and
thunderstorm threat for Saturday into Sunday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Broad baroclinic zone is oriented southwest to northeast across
the northwest portion of the forecast area with warm moist
unstable air to the southeast. This zone is expected to move
slowly through the area today as it continues to weaken.

Numerical models indicate that the main band of showers and
thunderstorms associated with this band will be focus along a
KDAY/KCMH line with KCVG/KLUK/KILN located along the southern
edge of the band. In the band expect numerous showers with
isolated embedded thunderstorms and prevailing MVFR conditions
with intermittent IFR conditions. Along the southern edge of the
band expect scattered showers with the possibility of a
thunderstorm with VFR conditions except MVFR in and around the
precipitation.

The good news is that the majority of the precipitation and
associated IFR/MVFR conditions should be moving to the east of
the TAF sites between 16 and 17Z. After that time mostly mid
level clouds will dominated the forecast resulting in VFR
conditions the rest of the day and evening hours. Depending on
the amount and location of rain that fall this morning fog could
be an issue going into Monday morning however no mention in the
TAFs at this time.

OUTLOOK...Showers and thunderstorms are expected on occasion
through Thursday with potential for MVFR/IFR cigs and vsbys in the
heaviest activity.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this evening for OHZ026-034-035-
     042>046-051>056-060>063-070>072-077.
KY...Flash Flood Watch through this evening for KYZ089>093.
IN...Flash Flood Watch through this evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...JDR
AVIATION...Haydu
Hazardous weather outlook, Aug 14, 9:12 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1012 AM EDT SUN AUG 14 2016

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>063-
070>072-077-151415-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
BUTLER-WARREN-CLINTON-HAMILTON-
1012 AM EDT SUN AUG 14 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE.

INZ075-080-KYZ089>100-OHZ064-065-073-074-078>082-088-151415-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PICKAWAY-FAIRFIELD-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1012 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

The radar

The Cincinnati radar (KILN), 34 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 14, 9:27 AM EST to 9:32 AM EST
Where
Fayette County, 0.87 mi NE of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.540, -83.460

An evergreen tree was knocked down and a large diameter tree limb snapped along with some damage to siding on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643618.